Hair loss for any reason can be quite devastating to men, women, and children alike. To some hair can be a major contributing factor to one’s self esteem. C ertain drugs and treatments that are taken for health issues can induce hair fall or hair loss, and in some cases the results are permanent. American Hair Loss Association has a list of medications that are used to treat health complications that include the ones listed below:
  • Acne treatment
  • Cholesterol lowering
  • Epilepsy
  • Depression
  • Weight loss
  • Fungus
  • Glaucoma
  • Gout
  • Hypertension
  • Hormonal conditions
  • Inflammation
  • Parkinson's disease
  • Thyroid disorders
  • Ulcer

The full list is extensive and is not limited to just these. First and foremost, it is important to acknowledge that the illness alone can have implications for hair growth and loss. According to Dr. Manny of Fox News, “Hair cells are some of the fastest growing cells in the body. So when your body is under stress from illness, hair cells can shut down to redirect the energy elsewhere to help heal what ails you.” Illness can be caused from a disruption of balance within the body. Medicine attempts to counteract the imbalance to bring your body back into a natural homeostasis. 

On the other hand, balance does not come instantly and introducing  a  new medication into your system can also wreak havoc. To answer many of our drug induced hair-loss questions, LaVon Morrow, certified trichologist with Dimensions Trichology Center, explains it all. When asked if there is a common thread amongst drugs with hair loss side effects she responds, “Any type of imbalance in the body could cause hair loss. If it is not insulin levels, it will be your blood pressure. Anything out of balance can cause hair loss. Therefore, no there is not a common thread between the drugs.”

Will the effects be permanent?

After the drug has ceased being used, within six months, more or less, your hair growth patterns will most likely resume, regardless of how long the drug has been taken. Morrow tells us, “Regarding care, there is no way to counteract the drug’s affects. You can do things to encourage growth to keep the integrity of the hair, but you will not be able to cease the side effects."

So, what should I do?

Your first immediate step should be to discuss your illness and your prescribed drugs with your doctor. Express your concerns and see if there are alternative medicines with fewer side effects. From there you and your doctor can choose what is best for you. The most important thing is to seek counsel from professionals who can adequately advise you as you make decisions. Morrow advises, “The best person to speak with is the pharmacist. They can print out information about the drug. Unfortunately, the prescribing doctor may not know to tell you about a hair loss side effect. Sometimes hair loss is unreported. It may be years later that a person makes the correlation between a drug and hair loss. So always do your own research.”

Hair growth patterns are as fragile as the hair itself. Minimal imbalances in the body could cause massive change in your hair. Do your research when taking any drug. If illness is not present in your life, be sure to take great care of yourself. Minimize stress, get rest, and consume a healthy diet with plenty of water for a balanced body with minimal hair loss.

Disclaimer: This article is not meant to discourage anyone from following their doctor’s orders. Your health should always take precedence over your appearance.